Oregon, 2008Hail in Oregon, May 24, 2008
May 24, 2008 · NWS PQR · 1 event in 1 county or zone
An unstable airmass with southerly flow moved over the forecast area, and many thunderstorms developed in the evening hours. Some of these storms became severe, and produced hail and lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass with southerly flow moved over the forecast area, and many thunderstorms developed in the evening hours. Some of these storms became severe, and produced hail and lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 24, 2:00 PM PST, 5 hours 5 minutes earlier.
Area forecast discussion, May 24, 2:00 PM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT SAT MAY 24 2008
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED
OVER NORTHERN CALIFORNIA WILL CONTINUE TO ROTATE MOISTURE INTO OREGON
AND SOUTHWEST WASHINGTON TO MAINTAIN AN ACTIVE WEATHER PATTERN OVER
THE FORECAST AREA. UNSTABLE AIR AND MOIST SE FLOW WILL SPARK
AFTERNOON AND EVENING SHOWERS ACROSS THE FORECAST AREA NEARLY EVERY
DAY OVER THE NEXT WEEK WITH SOME THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND SUNDAY AFTERNOON.
&&
.SHORT TERM...A BROAD UPPER LEVEL LOW PRESSURE AREA OVER THE WESTERN
U.S. IS CENTERED OVER NORTHERN CALIFORNIA THIS AFTERNOON IN EXCELLENT
POSITION TO ROTATE MOISTURE AND INSTABILITY NORTH INTO THE FORECAST
AREA. MODELS SHOW ELEVATED CONVECTIVE AVAILABLE POTENTIAL WITH LIFTED
INDEX BELOW ZERO OF MUCH OF THE INLAND PART OF THE FORECAST AREA THIS
AFTERNOON WITH FAVORABLE SOUTHEAST MID LEVEL FLOW AND A THETA-E RIDGE
EXTENDING INTO THE EAST PART OF THE FORECAST AREA. SO SHOWERS AND
THUNDERSTORMS AREA GOOD PROSPECT THIS AFTERNOON AND EVENING AND ADDED
SMALL HAIL TO THE SOUTHEAST PART OF THE FORECAST AREA WHERE MOISTURE
IS MOST RICH AND AIR ALOFT COOLEST...THOUGH CAN NOT RULE IT OUT ANY
INLAND LOCATIONS. INFRARED AND VISIBLE SATELLITE IMAGERY SHOW CLOUDS
DEVELOPING OVER THE PORTIONS OF THE FORECAST AREA ALREADY AS
AFTERNOON SUNSHINE STEEPENS LAPSE RATES. THIS LOW LEVEL HEATING WILL
CONTINUE INTO THE EVENING DESTABILIZING THE ATMOSPHERE FOR THE
CONVECTION. GENERALLY SOUTHEASTERLY MID FLOW ALOFT WILL BRING SHOWERS
AND THUNDERSTORMS DEVELOPING EAST TO THE CASCADES THIS AFTERNOON THEN
THEY WILL DRIFT W INTO THE VALLEYS IN THE LATE AFTERNOON AND EVENING.
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS CELLS ALREADY DEVELOPING
THIS AFTERNOON OVER THE INLAND PORTIONS OF THE FORECAST AREA FROM THE
NORTH TO THE SOUTH. A REPEAT IS WEATHER PATTERN IS EXPECTED ON
SUNDAY. MODELS SUGGEST THE SHOWERS WILL BE MAINLY DIURNAL OVER THE
HOLIDAY WEEKEND ALTHOUGH SOME SHOWERS COULD BE NOCTURNAL IF AN
EMBEDDED SHORT WAVE ROTATES THROUGH THE AREA AT NIGHT. WILLSON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... SYNOPTIC
SCALE BLOCKING WILL CONTINUE ALONG THE WEST COAST DURING THE EARLY
PART OF THE EXTENDED. MODELS WANT TO MAINTAIN A CLOSED UPPER LOW OFF
THE COAST OF NRN CALIFORNIA THROUGH WED NIGHT...WARRANTING THE
DECISION TO KEEP AT LEAST CHANCE POPS IN THE CASCADES THROUGH MOST OF
NEXT WEEK. WITH THE POSITION OF THE UPPER LOW...AND CONTINUING
SOUTHERLY FLOW ALOFT...KEPT A SLIGHT CHANCE OF THUNDER IN THE
FORECAST FOR AREAS SOUTH OF THE COLUMBIA RIVER AND EAST OF THE COAST
RANGE FOR TUE AFTERNOON AND EVENING. OVERALL...EXPECT CLOUDY DAYS
WITH NEAR NORMAL AFTERNOON HIGHS THROUGH MUCH OF NEXT WEEK. DALTON
&&
.AVIATION...VISIBLE SATELLITE IMAGERY AND RADAR INDICATE CONVECTIVE
SHOWERS DEVELOPING OVER CASCADES AND EASTERN OREGON. LIGHTING DATA
INDICATES NO TSTMS OVER THE AREA AS OF 21Z. HOWEVER...AS UPPER
DISTURBANCE MOVES FARTHER W AND DAYTIME HEATING CONTINUES THIS COULD
CHANGE. ANY TSTM ACTIVITY MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL
AND LIGHTING. EXCEPT FOR ISOLATED CONVECTIVE SHOWERS...EXPECT VFR
CIGS AND VSBYS TO CONTINUE THROUGH THE LATE EVENING HOURS.
KPDX AND APPROACHES...GENLY VFR EXCEPT IN VICINITY OF CONVECTIVE
SHOWERS OR TSTMS. UNSTABLE AIRMASS SUPPORTS TSTM DEVELOPMENT THROUGH
03Z...ESPECIALLY EAST AND SOUTH OF KPDX.
&&
.MARINE...RATHER WEAK PRESSURE GRADIENTS REMAIN OVER THE COASTAL
WATERS FOR THE COUPLE OF DAYS. SEAS ON A TREND OF SUBSIDING THROUGH
THE NEXT 24 HOURS. ONSHORE WINDS MAY BE SLIGHTLY STRONGER ON MON AS
PRESSURE GRADIENT INCREASES SOMEWHAT.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...NONE.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 333233 PDX 555333 SLE 555333 EUG 555333
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 24, 4:16 AM PST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
516 AM PDT SAT MAY 24 2008
ORZ001>014-WAZ019>023-039-040-251300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
516 AM PDT SAT MAY 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 24, 6:41 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
741 PM PDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL MULTNOMAH FALLS 45.58N 122.12W
05/24/2008 E0.75 INCH MULTNOMAH OR PUBLIC
REPORTED BY MULTNOMAH FALLS EMPLOYEE. SAID HAIL WAS 2 TO
3 INCHES DEEP AT THE VISITORS CENTER.
&&
DKEETONHail, Multnomah
- When
- May 24, 7:05 PM PST
- Where
- Multnomah County, 1.61 mi W of Oneonta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.577, -122.113
This was reported by a Multnomah Falls employee. The hail was reported to be 2 to 3 inches deep.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107789.